Advertisement

Acute Myocardial Infarction Within 24 Hours After COVID-19 Vaccination: Is Kounis Syndrome the Culprit?

Published:October 23, 2021DOI:https://doi.org/10.1016/j.amjcard.2021.09.032
      In an important report published in the American Journal of Cardiology,
      • Sung JG
      • Sobieszczyk PS
      • Bhatt DL
      Acute myocardial infarction within 24 hours after COVID-19 vaccination.
      2 patients (1 female and 1 male) who received the same COVID-19 vaccine messenger RNA-1273 (Moderna) developed acute myocardial infarction 1 day after the first dose. The authors speculated that the Moderna vaccine can induce an antibody response with a lipid-nanoparticle-encapsulated messenger RNA, whereas the ChAdOx1 nCoV-19 vaccine (AstraZeneca) can trigger an immune response by the nCoV-19 spike protein.
      Recent reports have shown Kounis hypersensitivity-associated acute myocardial infarction to be associated with other COVID-19 vaccines including BNT162b2 (Pfizer-BioNTech),
      • Tajstra M
      • Jaroszewicz J
      • Gąsior M
      Acute coronary tree thrombosis after vaccination for COVID-19.
      Covishield vaccine,
      • Chatterjee S
      • Ojha UK
      • Vardhan B
      • Tiwari A
      Myocardial infarction after COVID-19 vaccination-casual or causal?.
      ,
      • Srinivasan KN
      • Sathyamurthy I
      • Neelagandan M
      Relation between COVID-19 vaccination and myocardial infarction–casual or coincidental?.
      and Sinovac (Coronavac)

      Özdemir İH, Özlek B, Özen MB, Gündüz R, Bayturan Ö. Type 1 Kounis syndrome induced by inactivated SARS-COV-2 vaccine [published online May 7, 2021]. J Emerg Med doi:10.1016/j.jemermed.2021.04.018.

      in addition to Moderna
      • Tajstra M
      • Jaroszewicz J
      • Gąsior M
      Acute coronary tree thrombosis after vaccination for COVID-19.
      ,
      • Boivin Z
      • Martin J
      Untimely myocardial infarction or COVID-19 vaccine side effect.
      ,
      • Maadarani O
      • Bitar Z
      • Elzoueiry M
      • Nader M
      • Abdelfatah M
      • Zaalouk T
      • Mohsen M
      • Elhabibi M
      Myocardial infarction post COVID-19 vaccine - coincidence, Kounis syndrome or other explanation - time will tell.
      and AstraZeneca.
      • Maadarani O
      • Bitar Z
      • Elzoueiry M
      • Nader M
      • Abdelfatah M
      • Zaalouk T
      • Mohsen M
      • Elhabibi M
      Myocardial infarction post COVID-19 vaccine - coincidence, Kounis syndrome or other explanation - time will tell.
      Kounis syndrome is a condition associated with hypersensitivity reactions caused by drugs, metals, environmental exposures, conditions, and foods.
      • Kounis NG
      • Koniari I
      • de Gregorio C
      COVID-19 and Kounis syndrome: deciphering their relationship.
      In a recent report that dealt with 2 patients who developed myocarditis after getting vaccinated with Moderna and Pfizer-BioNTech, respectively, endomyocardial biopsy specimens showed inflammatory infiltrates comprising eosinophils and other interacting inflammatory cells, including T cells, B cells, plasma cells, and macrophages, indicating hypersensitivity reactions.
      • Verma AK
      • Lavine KJ
      • Lin CY
      Myocarditis after COVID-19 mRNA vaccination.
      Indeed, all currently used vaccines contain excipients (constituents of a pharmaceutical form apart from the active substance) that are speculated to induce hypersensitivity reactions.
      The viral vector Covishield vaccine, which is similar to AstraZeneca and manufactured in India, contains polysorbate 80, disodium edetate dihydrate (ethylenediaminetetraacetic acid), and aluminum hydroxide. The Moderna vaccine contains polyethylene glycol and tromethamine, also known as trometamol. The Pfizer-BioNTech vaccine contains polyethylene glycol. The Johnson & Johnson vaccine contains polysorbate 80. The Sputnik V vaccine contains polysorbate 80 and disodium ethylenediaminetetraacetic acid dehydrate. The Sinovac (Coronavac), which is manufactured in China, contains disodium hydrogen phosphate, sodium dihydrogen phosphate monohydrate, and sodium chloride.
      These excipients are also found in creams, ointments, lotions, other cosmetics, various dental materials, and anticancer drugs which could sensitize their users. It is estimated that 1% to 5.4% of the population is already sensitized to cosmetics or cosmetic ingredients.
      • Lyapina MG
      • Stoyanova Dencheva M
      Contact sensitization to ingredients of dental materials and cosmetics in dental students: a pilot study.
      Free polysorbate oncology medications are already in the market.
      • Schwartzberg LS
      • Navari RM
      Safety of polysorbate 80 in the oncology setting.
      Alternatives to these excipients, such as alkylsaccharides, are promising agents because they can reduce immunogenicity, improve stability, suppress oxidative damage problems, and may prevent thrombotic and cardiovascular events.
      • Kounis NG
      • Koniari I
      • de Gregorio C
      • Assimakopoulos SF
      • Velissaris D
      • Hung MY
      • Mplani V
      • Saba L
      • Brinia A
      • Kouni SN
      • Gogos C
      • Giovannini M
      • Novembre E
      • Arumugham V
      • Ricke DO
      • Soufras GD
      • Nugent K
      • Sestili P
      • Malone RW
      COVID-19 disease, women's predominant non-heparin vaccine-induced thrombotic thrombocytopenia and Kounis syndrome: a passepartout cytokine storm interplay.
      COVID-19 free allergenic vaccines would be beneficial.

      Disclosures

      The authors have no conflicts of interest to declare.

      References

        • Sung JG
        • Sobieszczyk PS
        • Bhatt DL
        Acute myocardial infarction within 24 hours after COVID-19 vaccination.
        Am J Cardiol. 2021; 156: 129-131
        • Tajstra M
        • Jaroszewicz J
        • Gąsior M
        Acute coronary tree thrombosis after vaccination for COVID-19.
        JACC Cardiovasc Intv. 2021; 14: e103-e104
        • Chatterjee S
        • Ojha UK
        • Vardhan B
        • Tiwari A
        Myocardial infarction after COVID-19 vaccination-casual or causal?.
        Diabetes Metab Syndr. 2021; 15: 1055-1056
        • Srinivasan KN
        • Sathyamurthy I
        • Neelagandan M
        Relation between COVID-19 vaccination and myocardial infarction–casual or coincidental?.
        IHJ Cardiovascular Case Rep. 2021; 5: 71-74
      1. Özdemir İH, Özlek B, Özen MB, Gündüz R, Bayturan Ö. Type 1 Kounis syndrome induced by inactivated SARS-COV-2 vaccine [published online May 7, 2021]. J Emerg Med doi:10.1016/j.jemermed.2021.04.018.

        • Boivin Z
        • Martin J
        Untimely myocardial infarction or COVID-19 vaccine side effect.
        Cureus. 2021; 13: e13651
        • Maadarani O
        • Bitar Z
        • Elzoueiry M
        • Nader M
        • Abdelfatah M
        • Zaalouk T
        • Mohsen M
        • Elhabibi M
        Myocardial infarction post COVID-19 vaccine - coincidence, Kounis syndrome or other explanation - time will tell.
        JRSM Open. 2021; 1220542704211025259
        • Kounis NG
        • Koniari I
        • de Gregorio C
        COVID-19 and Kounis syndrome: deciphering their relationship.
        Balkan Med J. 2021; 38: 145-149
        • Verma AK
        • Lavine KJ
        • Lin CY
        Myocarditis after COVID-19 mRNA vaccination.
        N Engl J Med. 2021; 385: 1332-1334
        • Lyapina MG
        • Stoyanova Dencheva M
        Contact sensitization to ingredients of dental materials and cosmetics in dental students: a pilot study.
        Cent Eur J Public Health. 2019; 27: 73-77
        • Schwartzberg LS
        • Navari RM
        Safety of polysorbate 80 in the oncology setting.
        Adv Ther. 2018; 35: 754-767
        • Kounis NG
        • Koniari I
        • de Gregorio C
        • Assimakopoulos SF
        • Velissaris D
        • Hung MY
        • Mplani V
        • Saba L
        • Brinia A
        • Kouni SN
        • Gogos C
        • Giovannini M
        • Novembre E
        • Arumugham V
        • Ricke DO
        • Soufras GD
        • Nugent K
        • Sestili P
        • Malone RW
        COVID-19 disease, women's predominant non-heparin vaccine-induced thrombotic thrombocytopenia and Kounis syndrome: a passepartout cytokine storm interplay.
        Biomedicines. 2021; 9: 959